The excess consumption of acetaminophen may be harmful to the liver. Find out why this this drug, also known as paracetamol, should not be misused.
It is a must have for your first-aid kit, some carry it in their purse and others always keep it in their wallet. Doctors prescribe it in order to treat mild pain, different types of muscular discomfort and some types of arthritis. Its low cost and over-the-counter sales, however, have led to the excessive consumption of this drug, which in the worst of cases can lead to a paracetamol overdose, one of the most common types of drug intoxications.
The webpage, MedlinePlus, explains that the excess use of acetaminophen can cause liver damage. One can even accidentally take too much acetaminophen if the prescription or package label instructions are not followed, or if products, such as with flu medicine, are consumed that contain this substance unknown to the consumer.
It is ill-advised to practice self-medication, which involves administering non-prescription medicine to oneself or to others. If the pain is severe or if a fever is very high, visit your primary care physician. With children, read the instructions that come with the medication very carefully in addition to consulting with your pediatrician, as it is important to determine the dosage that is appropriate for the age group.
Seek the advice of a healthcare professional prior to consuming this pain reliever. See other side effects.